Dear Dr. Dean,
I believe that I am one of the forerunners of life extension techniques, being a devout disciple of Durk and Sandy’s.
Please let me preface that I have not been using Life Enhancement products but bumped into your site while looking for answers to the cause of my skin rash. Back in 1983, I bought Durk Pearson & Sandy Shaw’s book Life Extension and have pretty closely followed the experimental dosages recommended for their readers until this year, without any ill effects—except perhaps hemorrhoids from too much ascorbic acid, which I cured by using sodium ascorbate instead.
I’ve been using the sodium ascorbate from Wholesale Nutrition for many years. But this year, around February, I developed a nasty rash that was mainly on my neck and upper chest but eventually went down my arms and caused generally itching all over my body, particularly in the genital/anal area. I’ve been to the doctor’s and have had autoimmune blood tests done but the tests all came back negative. I laughed at one doctor who said I should stop taking vitamins—but now it appears he may be right. Before I began suspecting vitamins as being a cause for my rash, I had been taking the equivalent of about 90 vitamin pills a day for the past 30 years. When I stop taking vitamins, the rash goes away. I’m worried that I’ve become sensitive to antioxidants in general—but I strongly suspect the Vitamin C I’ve been taking. I cut my normal dosage to 2 grams per day (from 4) and took that dose for a week without any other supplements, and the rash persisted. I stopped all vitamins for a week, and the rash went away.
I know that Wholesale Nutrition changed ownership a few years back, and I wonder if their quality control has changed. I contacted them about my rash, and they kindly gave me a free sample of their C-Salts, which I tried for a week (2 grams per day) only to find that I still had the rash, although I’d taken no other supplements.
Now, I am down to experimenting with just 4-500 mg. Puritans Pride ascorbic acid tablets a day, praying that the rash doesn’t come back with that dosage and that it may be that the Vitamin C I was getting from Wholesale Nutrition was the sole cause. If so, I can build my dosages back up to where they were again.
When I saw that Durk and Sandy were affiliated with Life Enhancement, I hoped that their experience may be able to shed some light on why this is happening all of a sudden with me, after taking large dosages for so many years. Is there any kind of advice you could suggest? It would be greatly appreciated because at this point, I am exasperated because I’ve eliminated every possibility except vitamins.
I firmly believe (and friends will attest) that there is no doubt that the dosages I’ve been taking have slowed the aging process—I’m almost 64. One friend of mine has even told me that I look like a teenager. I don’t think I look quite that healthy at all times but sometimes when I look in the mirror, I see what she means.
I think it behooves everyone who is interested in life extension techniques to get to the root of this problem because, as we know, there are so many people who relish the idea that ‘too many supplements’ are unnecessary and dangerous and that we can get optimal amounts of vitamins from diet alone. We don’t need people like me to be the ‘proof’ they are looking for. Some friends are saying that it’s because I’m getting older that I can’t handle those dosages anymore. I don’t believe that’s true, but if it is, I will just have to cave in to that reality. We don’t want that to happen, do we? LOL.
Thank you again for your help.
I think you have resolved your problem yourself.
I know that Wholesale Nutrition used to be an excellent source of bulk vitamins, when it was owned by Oscar Falconi [I used to be a member myself]. Oscar started (and ran) Wholesale Nutrition as a way of getting his supplements CHEAP. He used the highest quality products available because he took everything he sold. He wasn’t going to ingest less than the highest quality. I don’t know what happened after he passed away, with the new ownership.
However, you’ve pretty well nailed down the cause of your rash. Your rash went away when you stopped all vitamins, but came back when you started again. Then, you cut out all vitamin C, and the rash went away again, but resumed with only two grams of Wholesale Nutrition’s C-Salts—which are presumably made using their form of Vitamin C—to which you’re also, most likely, allergic.
We also know that you are apparently NOT allergic to 2 grams/day of Vitamin C from Puritan’s Pride. So there’s most likely something in Wholesale Nutrition’s vitamin C that causes your allergy.
I suggest you continue to advance your dose of Vitamin C from a quality source backto the dose you formerly took (which really wasn’t all that high—I routinely administer intravenous doses of 75 grams/day to some of my cancer patients). Since Vitamin C is a natural substance that belongs in your body, I very strongly doubt that you will be allergic to a pure, quality product.
I recommend that you continue with your experiment, and please keep us apprised of your progress. In the meantime, you might want to review back issues of Durk & Sandy’s Life Extension Newsletter in every issue of Life Enhancement Magazine (The contents of all back issues are available on Life Enhancement’s website). Also, check out many new products designed by Durk & Sandy (that weren’t available when their book was published).
Ward Dean, M.D.
Sign up for BIG Savings!
Get Promotions, Health News and Discounts delivered to your Inbox!